Skip to content
Go back

Is Bloating a Side Effect of the Morning After Pill?

Yes, bloating is a side effect that can occur with the morning after pill. Though the morning after pill is well tolerated by most people who take it, there are rare cases of minor side effects. These could be similar to the symptoms of a menstrual cycle, and symptoms such as bloating can occur. The morning after pill is a form of emergency contraception that works by preventing ovulation.

The morning after pill can contain levonorgestrel, such as in Plan B One-Step, or ulipristal acetate, such as in Ella. Plan B One-Step can be bought over-the-counter without a prescription, but Ella will require a prescription. Both forms are available from Nurx™.

Possible Side Effects of the Morning After Pill

There are no long-term or serious side effects associated with the morning after pill, and it is safe and well-tolerated by most who take it. There are some minor side effects that some women may experience after taking the morning after pill, such as:

  • Nausea, with and without vomiting.
  • Headache and dizziness.
  • Fatigue and sleepiness.
  • Breast tenderness.
  • Abdominal pain or cramping.
  • Changes to the menstrual cycle including earlier and later periods, bleeding between periods, and heavier bleeding.
  • Bloating, similar to what you may feel around your menstrual cycle.

If you experience any of the above side effects, they should subside within a few days. If symptoms persist or seem to become worse, you should contact your Nurx healthcare provider or primary care physician.

Back to top